What does sudafed do for allergies

Sudafed is a nasal decongestant used to temporarily relieve sinus congestion and pressure. It also temporarily relieves nasal congestion due to the common freezing, hay fever, or other upper respiratory allergies.
Mucinex is a chest decongestant, or expectorant, which helps loosen phlegm (mucus). It also helps thin bronchial secretions, helping you to cough up and get rid of mucus (sometimes called a productive cough).

Temporary relief of sinus congestion & pressure Yes No
Temporary relief of nasal congestion due to common freezing, hay fever, allergies Yes No
Loosens phlegm and thins bronchial secretions No Yes


Is Sudafed or Mucinex more effective?

Since Sudafed treats nasal congestion, and Mucinex treats chest congestion/productive cough, comparing their efficacy is love comparing apples to oranges, as they are diverse medications for diverse indications.

However, we can glance at each drug’s efficacy.

Sudafed has been shown to be a safe and effective treatment for nasal congestion. Mucinex has been shown to be safe and effective in treating chest congestion.

Both Sudafed and Mucinex can be extremely effective in their respective treatments; however, when choosing a medication for yourself, it is always best to check with your healthcare provider who has your full medical history and can assist you select the most appropriate medication.


Drug interactions of Sudafed vs.

Mucinex

Patients who take a prescription monoamine oxidase inhibitor (MAOI), such as selegiline or tranylcypromine, should not use Sudafed at the same time, or for two weeks after stopping the MAOI.

What does sudafed do for allergies

Sudafed also interacts with certain antidepressants such as Elavil (amitriptyline) or Desyrel (trazodone). You should also check with your doctor if you take certain drugs such as Xanax (alprazolam), headache medication such as Fioricet, ADHD medications, and painkillers. The list of medications that may potentially interact with Sudafed is too endless to list here; consult your healthcare provider for more information.

Mucinex (guaifenesin) alone does not own any significant drug interactions, but there are drug interactions with the combination products that contain guaifenesin with other medications, such as Mucinex-DM or Mucinex-D.

Consult your healthcare provider for guidance.

MAOI Eldepryl (selegiline), Parnate (tranylcypromine) Yes No
Other antidepressants Desyrel (trazodone), Elavil (amitriptyline), Pamelor (nortriptyline) Yes No
Benzodiazepines Xanax (alprazolam), Ativan (lorazepam), Klonopin (clonazepam) Yes No
Headache treatments Fioricet (butalbital), acetaminophen, caffeine,  Yes No
Painkillers Codeine, methadone, oxycodone, Ultram (tramadol) Yes No
ADHD medications Vyvanse (lisdexamfetamine) Yes No


What are the main differences between Mucinex vs.

What does sudafed do for allergies

Sudafed?

Sudafed contains a nasal decongestant called pseudoephedrine (there are also newer formulations containing phenylephrine, with Sudafed-PE as the brand name). Sudafed helps relieve a stuffy nose.

Mucinex contains an expectorant called guaifenesin. Guaifenesin helps thin and loosen up chest congestion when you own a phlegmy cough. Some formulations of Mucinex also contain other ingredients love dextromethorphan, a cough suppressant.

Although both medications treat common freezing symptoms, Sudafed and Mucinex are fairly diverse.

It is significant to note that there are numerous products on the shelves with multiple ingredients which include pseudoephedrine or guaifenesin or both, but we are just focusing on the single-ingredient product of Sudafed vs Mucinex here. While shopping at the pharmacy, the pharmacist can assist you figure out which product(s) best suits your needs.

Main differences between Mucinex vs. Sudafed
Drug class Nasal decongestant Expectorant (for chest congestion, phlegmy cough) 
Brand/generic status Brand and generic  Brand and generic
What is the generic name? Pseudoephedrine  Guaifenesin
What form(s) does the drug come in? Immediate release and long-acting tablets, children’s liquid Tablets, liquid (children and adults versions available), mini melts for children
What is the standard dosage? Adults and children 12 years and older: 30 mg tabs, 2 tablets every 4 to 6 hours as needed.

Maximum 8 tablets in 24 hours
Adults and children 12 years and older: 120 mg extended-release tabs. 1 tablet every 12 hours as needed 

Adults: 600 mg extended-release tablets. 1-2 tablets every 12 hours with a full glass of water
How endless is the typical treatment? Short-term, as needed for symptom relief Short-term, as needed for symptom relief
Who typically uses the medication? Children 4 years of age and older, adults Children 4 years of age and older, adults


Warnings of Sudafed and Mucinex

Sudafed has some warnings to be mindful of.

What does sudafed do for allergies

It may cause nervousness, dizziness, or sleeplessness. As stated above, if you take a monoamine oxidase inhibitor (MAOI), such as selegiline or tranylcypromine, do not take Sudafed. Also, permit two weeks after stopping the MAOI before using Sudafed.

If you own certain health conditions, you should check with your doctor before using Sudafed. These include heart problems, high blood pressure (hypertension), thyroid disease, diabetes, or enlarged prostate.

Sudafed should not be used in the first trimester of pregnancy. You may be capable to use Sudafed (pseudoephedrine) in the second or third trimester but would need to consult your healthcare provider.

Sudafed may be used occasionally while breastfeeding, but only if your doctor approves. Sudafed-PE (phenylephrine) should not be used during pregnancy.

Mucinex also has several warnings. You should consult your healthcare provider before using Mucinex if you own a persistent or chronic cough love the type that occurs with smoking, asthma, chronic bronchitis, or emphysema; or a cough accompanied by a extremely large quantity of mucus.

Mucinex extended-release tablets should not be crushed or chewed.

What does sudafed do for allergies

The tablet should be taken with a full glass of water. Mucinex may be used in pregnancy, and with caution during breastfeeding, as endless as your healthcare provider approves. Children under age four should not take freezing medications such as Sudafed or Mucinex. Consult your healthcare provider for advice.

Sudafed or Mucinex can be helpful in managing symptoms; however, they do not treat bacterial infections, such as a sinus infection. If your symptoms are severe or do not improve, be certain to see your doctor because you may need antibiotics.

What does sudafed do for allergies


Coverage and cost comparison of Sudafed vs. Mucinex

Sudafed is not typically covered by insurance or Medicare Part D. A standard dosage that you may purchase at the pharmacy is a box of 24 tablets (30 mg), with a typical price of $5-10.

Mucinex is also not typically covered by insurance or Medicare Part D. A standard dosage for purchase at the pharmacy is a box of 20 tablets (600 mg, extended-release), with a typical price of $10-15.

You can use a SingleCare card to save on Sudafed or Mucinex.

Typically covered by insurance? No No
Typically covered by Medicare Part D? No No
Standard dosage Box of 24, 30 mg tablets Box of 20, 600 mg tablets
Typical Medicare Part D copay N/a N/a
SingleCare cost $4-5 $11-12

Common side effects of Sudafed include nervousness, restlessness, and trouble sleeping. Less common side effects may include headache, increased heartbeat, or painful urination.

With Mucinex, side effects are rare but may include dizziness, headache, diarrhea, or nausea.

Whether you take Sudafed or Mucinex, be certain to follow the package directions and do not exceed the maximum recommended dose. If you own side effects that are bothersome, stop the medication and consult your healthcare provider.


Frequently asked questions about Sudafed vs. Mucinex

Is Sudafed or Mucinex better for post nasal drip?

It depends on what symptoms you are experiencing. If you feel love you own a lot of phlegm, Mucinex may be worth a attempt. If the drip is accompanied by nasal congestion, you can attempt Sudafed. You can also attempt to use a humidifier in your room, drink a lot of fluids, use a nasal irrigation solution, and sleep with your head propped up on pillows.

What is Sudafed?

Sudafed contains a nasal decongestant called pseudoephedrine. It helps relieve a stuffy nose due to the common freezing, hay fever, or other upper respiratory allergies.

Can I use Sudafed or Mucinex while pregnant?

Consult with your healthcare provider for personalized advice. Generally, Sudafed cannot be taken in the first trimester but can be taken occasionally during the second and third trimester provided you do not own heart disease, high blood pressure, etc.

What does sudafed do for allergies

Sudafed-PE (phenylephrine) is not recommended in pregnancy.

Mucinex can generally be used safely in pregnancy. Again, be certain to check with your doctor before using Sudafed or Mucinex while pregnant.

Is Mucinex a decongestant?

Mucinex is considered a chest decongestant because it loosens up mucus and helps you cough it up. It is not helpful if you own a stuffy nose or nasal congestion.

Drug Comparisons

Pseudoephedrine is an over-the-counter (OTC) medication typically used to treat nasal congestion, sinus congestion, and a runny nose.

These symptoms may be caused by multiple conditions such as the common freezing, sinusitis or allergies. Pseudoephedrine only treats symptoms; it is not a cure for viral or bacterial illness.

Some doctors own prescribed pseudoephedrine to treat fluid in the ear, but the effectiveness of this application is generally poor. 

Can I use Sudafed or Mucinex with alcohol?

It is best to avoid alcohol while taking these medications. Some forms of Sudafed or Mucinex come as a combination medication, with several medications in one. Alcohol can intensify the effect of some of these medications, worsen side effects, and cause additional impairment.

It is safer to wait until you are feeling better before drinking alcohol.

Can Mucinex and Sudafed be taken together?

You can take them both together if you own nasal congestion as well as a phlegmy cough.

Is Sudafed or Mucinex better?

Each medication is used for a diverse purpose. If you are experiencing nasal congestion, and you do not own any of the health conditions listed in the warnings above, you may desire to take Sudafed. And if you are coughing up a lot of phlegm, you may desire to take Mucinex.

What is Mucinex?

Mucinex contains an expectorant called guaifenesin.

Guaifenesin helps thin and loosen up chest congestion when you own a phlegmy, or productive, cough.

Are Sudafed and Mucinex the same?

No. Sudafed contains pseudoephedrine and is used for nasal congestion or a stuffy nose.

What does sudafed do for allergies

Mucinex contains guaifenesin and is used to loosen chest congestion.

Common Brand Names

  1. Efidac 24
  2. Biofed
  3. Decofed
  4. Sudafed
  5. Dimetapp Decongestant
  6. Drixoral
  7. Contac 12-Hour
  8. Cenafed
  9. Suphedrin

You should note that Sudafed PE is actually made with phenylephrine, which is similar to, but not the same as pseudoephedrine.

How Oral Decongestants Work


RELATED VIDEO: